North Dakota, 2018

Tornadoes and Hail in North Dakota, June 8, 2018

June 8, 2018 · NWS FGF · 26 events in 6 counties and zones

Thunderstorms formed over eastern North Dakota during the mid afternoon of June 8th and spread eastward into the Red River Valley by the mid to late afternoon and early evening. These storms produced a few weak tornadoes and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed over eastern North Dakota during the mid afternoon of June 8th and spread eastward into the Red River Valley by the mid to late afternoon and early evening. These storms produced a few weak tornadoes and strong wind gusts. Just north of Reynolds, two semi trucks were blown over, which garnered a lot of media interest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 2:00 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jun 8 2018

KMVX radar shows the upper level circulation just east of Devils
Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of
this activity is around 500 J/KG, and forcing looks to stay just
ahead of stronger instability and deep layer shear. This activity
is also out ahead of stronger surface vorticity, and will likely
remain ahead of stronger surface vorticity. Thus, severe
wind/hail and/or non-supercell tornado potential appears to be
very low (but not out of the question considering the upper low).

Increased PoPs along the expected track of the upper low since it
appears showers/thunder will hold together into the evening. CAMs
agree, with 0.25-0.50 inch of rain possible.

Upper ridging builds into the region for Saturday, although
confidence in details are low. Most areas tonight into Saturday
will remain dry.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Jun 8 2018

As upper ridging across the northern Plains pushes eastward late in
the weekend, a strong upper trough will propagate north and east out
of the Pacific Northwest. Breezy, warm, and dry conditions can be
expected through the first half of the day Sunday before a
developing surface low begins to track towards the area. This system
will allow precipitation chances to return by the end of the weekend
and continue into the start of the new work week. Strong to severe
storms could be possible as a fairly strong cold front passes from
west to east but the best chances for this could hinge on the timing
of the frontal passage.

As the surface low slowly tracks through the area on Monday,
precipitation chances linger throughout the day before finally
clearing out Monday night. Breezy and cool conditions will follow in
the wake of the cold front with high temperatures to start the work
week back down to around, or even slightly below, normal values (low
to mid 70s).

The cooler temperatures look to continue through the rest of the
period with periodic chances here and there for showers or
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jun 8 2018

Showers with embedded thunder the main concern for today.
Attempted to time the better chances for this to occur in each
forecast. There is a decent potential for MVFR cigs Saturday
morning along and east of the Red River Valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Lee
AVIATION...TG
Hazardous weather outlook, Jun 8, 1:40 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Fri Jun 8 2018

MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039-
049-052-053-091200-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will occur across a portion of the
region into the evening. A few storms may become strong to severe,
with hail up to an inch, winds up to 60 mph, and a brief tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eddy-Western Walsh County-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible into the evening hours. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 7 tornado, 3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Barnes

When
June 8, 2:07 PM CST to 2:10 PM CST
Where
Barnes County, 3.58 mi NNW of North Vly City
Reported by
State Official
Coordinates
47.000, -98.020

Thunderstorm Wind, Barnes

When
June 8, 2:19 PM CST
Where
Barnes County, 2.28 mi NNE of Peak
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.960, -97.910

A considerable amount of dust was kicked up by a thunderstorm in northwest Alta Township.

Hail, Barnes

When
June 8, 2:35 PM CST
Where
Barnes County, 1.98 mi NE of Koldok
Measured
1 in hail
Reported by
Public
Coordinates
46.950, -97.790

Very heavy rain accompanied the storm. Some smaller branches were also blown down.

Hail, Cass

When
June 8, 2:49 PM CST
Where
Cass County, 1.58 mi ENE of Tower City
Measured
1.75 in hail
Reported by
Public
Coordinates
46.940, -97.640

The wind driven hail stripped fields and gardens.

Tornado, Cass

When
June 8, 3:00 PM CST to 3:04 PM CST
Where
Cass County, 5.02 mi SW of Buffalo to 5 mi SSW of Buffalo
Rating
EF0
Path length
1.04 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
46.860, -97.590

This tornado tracked across central Hill Township, mainly over open fields. It kicked up a considerable amount of dust across the southern flank of the storm, as indicated by spotter videos. Some large branches were broken down in shelterbelts. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Traill

When
June 8, 3:02 PM CST
Where
Traill County, 3.12 mi SE of Hatton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.670, -97.300

Several large branches were blown down in shelterbelts across northern Morgan Township.

Thunderstorm Wind, Grand Forks

When
June 8, 3:06 PM CST
Where
Grand Forks County, 3.1 mi SSE of Holmes
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
47.680, -97.270

This damage was apparently caused by thunderstorm downburst winds. A large south facing shed door was blown in and over a third of the roofing was pealed off of a large 40x140 foot pole shed. Large tree branches were blown down, a small camper was flipped over, and a nearby small shed was blown down. Shop roofing was blown up to 300 yards to the northeast. Additional branch damage was noted across southern Union Township.

Thunderstorm Wind, Cass

When
June 8, 3:08 PM CST
Where
Cass County, 0.94 mi W of Buffalo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.920, -97.550

Six to ten inch diameter trees were blown down in Buffalo.

Tornado, Nelson

When
June 8, 3:12 PM CST to 3:13 PM CST
Where
Nelson County, 2.49 mi NW of Michigan City to 2.37 mi NNW of Michigan City
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
48.050, -98.150

A brief tornado touchdown was noted over an open field. No damage was noted, although a significant amount of dust was lifted up. Peak winds were estimated at 75 mph.

Thunderstorm Wind, Grand Forks

When
June 8, 3:29 PM CST to 3:31 PM CST
Where
Grand Forks County, 0.47 mi E of Reynolds
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.680, -97.090

Two tractor trailer rigs were flipped to the east, on their sides, along the southbound lanes of Interstate 29, due to downburst winds. This shut down the southbound lane of the interstate, backing up traffic for miles.

Thunderstorm Wind, Grand Forks

When
June 8, 3:31 PM CST
Where
Grand Forks County, 2.32 mi NE of Reynolds
Measured
83 kt (96 mph) estimated gust
Reported by
State Official
Coordinates
47.700, -97.060

Five power poles were snapped and three were left leaning along a half mile stretch of highway 81. Nearby farmsteads had a few snapped or uprooted trees.

Thunderstorm Wind, Cass

When
June 8, 3:32 PM CST
Where
Cass County, 2.36 mi W of Myra
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.830, -97.350

Very strong winds tore steel roofing off of a barn and blew out a window.

Tornado, Cass

When
June 8, 3:47 PM CST
Where
Cass County, 3.35 mi SE of Chaffee
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
46.740, -97.310

There was a lot of rotation with this storm, it sent out funnel clouds every few minutes. A couple of brief touchdowns were evident in video over an open field. Peak winds were estimated at 70 mph.

Tornado, Nelson

When
June 8, 3:54 PM CST to 4:06 PM CST
Where
Nelson County, 3.31 mi ESE of Petersburg to 5.92 mi ESE of Petersburg
Rating
EF1
Path length
2.69 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
48.010, -97.930

A few snapped or uprooted poplar trees were noted in a shelterbelt north of U. S. Highway 2, west of mile point 239. Large branches were also broken down in various shelterbelts west of Niagara. Peak winds were estimated at 90 mph.

Hail, Cass

When
June 8, 3:57 PM CST
Where
Cass County, 2.07 mi S of Lynchburg
Measured
1.25 in hail
Reported by
Public
Coordinates
46.750, -97.250

Very strong winds and wind driven hail stripped corn and bean fields across central Maple River Township, near Lynchburg.

Thunderstorm Wind, Cass

When
June 8, 4:04 PM CST
Where
Cass County, Leonard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.650, -97.250

The winds gusted up to 60 mph.

Tornado, Grand Forks

When
June 8, 4:12 PM CST to 4:14 PM CST
Where
Grand Forks County, 1.38 mi S of (Rdr)grand Forks Afb to 0.83 mi NW of Emerado
Rating
EF0
Path length
0.93 mi
Path width
100 yd
Reported by
State Official
Coordinates
47.930, -97.400

This tornado tracked just south of highway 2. No damage was reported. Peak winds were estimated at 75 mph.

Hail, Cass

When
June 8, 4:14 PM CST
Where
Cass County, Kindred
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.650, -97.020

Tornado, Cass

When
June 8, 4:21 PM CST
Where
Cass County, 1.9 mi E of Woods
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Public
Coordinates
46.680, -97.140

A brief touchdown was reported with no damage.

Funnel Cloud, Grand Forks

When
June 8, 4:27 PM CST
Where
Grand Forks County, 0.93 mi W of Ojata
Reported by
Trained Spotter
Coordinates
47.920, -97.290

Several storm spotters noted a persistent and well developed wall cloud structure tracking eastward along the highway 2 corridor. A brief but diffuse funnel was evident at times.

Tornado, Grand Forks

When
June 8, 4:30 PM CST to 4:34 PM CST
Where
Grand Forks County, 0.46 mi E of Ojata to 2 mi SSW of Grand Forks Arpt
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
47.920, -97.260

A tornado tracked eastward from the far northeast edge of Oakville Township into far northwest Brenna Township, with brief and intermittent touchdowns along a roughly mile long path. At least one poplar tree was snapped in a shelterbelt along with several small willow bushes in a nearby farmstead. Peak winds were estimated at 80 mph.

Hail, Cass

When
June 8, 4:50 PM CST
Where
Cass County, Kindred
Measured
2 in hail
Reported by
Social Media
Coordinates
46.650, -97.020

Hail, Richland

When
June 8, 5:00 PM CST
Where
Richland County, 1.17 mi NW of Walcott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.560, -96.950

Very heavy rain and a few large hailstones fell.

Thunderstorm Wind, Richland

When
June 8, 5:05 PM CST
Where
Richland County, 0.48 mi W of Walcott
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.550, -96.940

Numerous large tree branches were blown down around town.

Hail, Richland

When
June 8, 5:17 PM CST
Where
Richland County, 0.47 mi W of Christine
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.580, -96.810

The hail was mostly quarter size.

Funnel Cloud, Richland

When
June 8, 5:42 PM CST
Where
Richland County, 1.9 mi E of Colfax
Reported by
Trained Spotter
Coordinates
46.470, -96.830

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752145, 752146, 752147, 752148, 752149, 752150, 752151, 752152, 752153, 752154, 752155, 752156, 752157, 752158, 752159, 752160, 752161, 752162, 752163, 752164, 752165, 752166, 752167, 752168, 752169, 752170.